Alert archive / Washington / Small Craft Advisories in 2012

Small Craft Advisory 983, NWS Seattle, WA

May 13, 2012

NWS Seattle, WA issued this small craft advisory at May 13, 2012, 8:51 AM PDT. It took effect at May 13, 2012, 9:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
May 13, 2012, 8:51 AM PDT (15:51 UTC)
In effect from
May 13, 2012, 9:00 AM PDT
Expired
May 14, 2012, 2:39 AM PDT
In force
18 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WHUS76 KSEW 131551
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
851 AM PDT SUN MAY 13 2012

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS.

PZZ150-153-156-170-173-176-140545-
/O.NEW.KSEW.SC.Y.0983.120513T1600Z-120514T0700Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
851 AM PDT SUN MAY 13 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. 

* WIND AND WAVES...NORTHWEST WIND TO 25 KNOTS WITH WIND WAVES UP
  TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
2 follow-up statements
321 
WHUS76 KSEW 140342
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
842 PM PDT SUN MAY 13 2012

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS.

PZZ150-153-156-170-173-176-141145-
/O.EXT.KSEW.SC.Y.0983.000000T0000Z-120514T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
842 PM PDT SUN MAY 13 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...

* WIND AND WAVES...NORTHWEST WIND TO 25 KNOTS WITH WIND WAVES UP 
  TO 4 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV/SEATTLE
875 
WHUS76 KSEW 140939
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
239 AM PDT MON MAY 14 2012

PZZ150-153-156-170-173-176-141045-
/O.CAN.KSEW.SC.Y.0983.000000T0000Z-120514T1200Z/
COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-
COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM-
WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-
WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-
WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM-
239 AM PDT MON MAY 14 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE SMALL
CRAFT ADVISORY FOR THE COASTAL WATERS.

$$


WWW.WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at May 13, 3:20 AM PDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 13, 3:20 AM PDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
320 AM PDT SUN MAY 13 2012

.SYNOPSIS...A BROAD UPPER LEVEL RIDGE OVER WASHINGTON COMBINED WITH
A THERMALLY INDUCED TROUGH OF LOW PRESSURE IN THE SOUTH INTERIOR
WILL GIVE WARM TEMPERATURES TODAY. ANOTHER WARM DAY IS IN STORE FOR
MONDAY. THE UPPER LEVEL RIDGE WILL MOVE EAST MONDAY INTO TUESDAY
GIVING A GRADUAL INCREASE IN ONSHORE FLOW. A TROUGH OF LOW PRESSURE
ALOFT WILL MOVE FROM THE YUKON INTO CENTRAL AND SOUTHERN BRITISH
COLUMBIA WEDNESDAY THROUGH FRIDAY. THIS WILL INCREASE AND DEEPEN THE
ONSHORE FLOW FOR MORE COOLING...AN INCREASE IN CLOUD COVER...AND A
CHANCE OF SHOWERS.

&&

.SHORT TERM...WESTERN WASHINGTON RADARS CONTINUE TO PICK UP
NON-METEOROLOGICAL ECHOES EARLY THIS MORNING. THIS IS CONFIRMED NOT
ONLY BY THE LACK OF CLOUDS...BUT BY THE VERY LOW CORRELATION BETWEEN
RETURNS FROM THE HORIZONTALLY AND VERTICALLY POLARIZED BEAMS. ECHOS
SEEN OFFSHORE BY THE LANGLEY HILL RADAR ON THE COAST APPEAR TO BE
THE RESULT OF SUPERREFRACTION AND TRAPPING OF THE BEAM BY THE MARINE
LAYER...PICKING UP SEA CLUTTER. THE CAMANO ISLAND RADAR APPEARS TO
BE GETTING AFFECTED BY MIGRATORY BIRDS GIVEN ITS REPORT OF SOUTHERLY
FLOW OF 15 KT AT 5000 FT VS VERY LIGHT FLOW AS SHOWN IN THE MODELS
AND THE VERY LOW DUAL POLARIZATION CORRELATION COEFFICIENTS.

A BROAD UPPER RIDGE EXTENDS FROM THE NORTHERN IDAHO PANHANDLE ACROSS
WESTERN WASHINGTON WHILE A THERMALLY INDUCED TROUGH OF LOW PRESSURE
EXTENDS FROM THE SOUTHERN OREGON COAST NORTH TO THE OLYMPICS. 14C
TEMPERATURES AT 850 MB SUGGEST THAT THE MAX TEMPERATURE AT KSEA
TODAY WILL HIT AROUND 80 DEGREES. SOME MID 80S CAN BE EXPECTED OVER
THE SOUTH INTERIOR. TEMPERATURES ON THE PACIFIC BEACHES AND NEAR THE
WATER IN THE NORTH INTERIOR WILL STAY IN THE MID AND UPPER 60S.

AN UPPER LEVEL LOW MOVES BY WELL TO THE SOUTH OF THE AREA ON MONDAY.
THIS LOW WILL HAVE THE AFFECT OF KEEPING 500 MB HEIGHTS HIGH AND 850
MB TEMPERATURES WARM IN BROAD RIDGING ALOFT ON MONDAY. SO EXPECT
LITTLE CHANGE IN TEMPERATURE MONDAY...EXCEPT FOR A FEW DEGREES
COOLING ON THE IMMEDIATE COASTLINE.

CHANGES BEGIN TO TAKE PLACE LATE MONDAY NIGHT INTO TUESDAY AS THE
UPPER LOW TO THE SOUTH MOVES INTO NEVADA AND AN UPPER TROUGH OVER
THE NORTHEASTERN GULF OF ALASKA AND THE YUKON DROPS SSE TOWARD
CENTRAL AND SOUTHERN BRITISH COLUMBIA. AS THE TROUGH APPROACHES...
ONSHORE FLOW WILL GRADUALLY INCREASE AND THE MARINE LAYER WILL
GRADUALLY DEEPEN. GLOBAL MODELS CONTINUE TO SHOW A GRADUAL CHANGE
WITH THE MARINE PUSH BEING SPREAD OUT MONDAY NIGHT THROUGH TUESDAY
NIGHT OR WEDNESDAY. SO EXPECT IN THE INTERIOR 6-8 DEGREES COOLING ON
TUESDAY FOLLOWED BY ANOTHER 6-8 DEGREES ON WEDNESDAY. COOLING ALONG
THE COAST WILL BE MORE DRASTIC ON TUESDAY FOLLOWED BY JUST A FEW
DEGREES ON WEDNESDAY. ALBRECHT

.LONG TERM...ALL GLOBAL EXTENDED MODELS SHOW RATHER DEEP TROUGHING
OVER SOUTHERN BRITISH COLUMBIA THURSDAY NIGHT OR FRIDAY THAT SWINGS
EAST OF THE AREA NEXT WEEKEND. THE 00Z CANADIAN MODEL IS THE DEEPEST
WITH THE TROUGH AND IS CLOSELY FOLLOWED BY THE HIGH PERFORMING
ECMWF. WHILE NOT AS EXTREME...THE 00Z GFS SHOWS THE SAME GENERAL
PATTERN AS THE ECMWF AND CANADIAN MODELS. THE PREVIOUS EXTENDED
FORECAST FOR THE PERIOD WED THROUGH FRI WAS NUDGED 50 PERCENT TOWARD
THE 00Z MODEL MEAN...WEIGHTED SLIGHTLY IN FAVOR OF THE ECMWF. THIS
PRODUCED 3-6 DEGREES COOLING OVER THE AREA AS COMPARED TO THE
PREVIOUS FORECAST DURING THIS PERIOD. THE FORECAST BEYOND FRI WAS
LEFT UNCHANGED. EXTENDED MODELS ARE MAINLY DRY ACROSS THE AREA
DURING THE UPCOMING WEEK...BUT WITH THE DEEPENING OF THE MARINE
LAYER AND THE INCREASE IN ONSHORE FLOW...THERE WILL BE A CHANCE OF
SHOWERS. ALBRECHT

&&

.AVIATION...HIGH PRESSURE WILL PERSIST OVER THE PAC NW THROUGH MON.
LIGHT VARIABLE FLOW ALOFT. GENERALLY LIGHT NLY FLOW AT THE SURFACE.
DRY AND STABLE CONDITIONS.

KSEA...CLEAR WITH LIGHT N/NE BREEZE...BECOMING NW 7-11 KT BY 20Z. DTM

&&

.MARINE...SURFACE HIGH PRESSURE OVER BRITISH COLUMBIA AND EAST OF
THE CASCADES. THERMALLY INDUCED LOW PRESSURE OVER CA/OREGON AND
EXTENDING NORTH ALONG THE COAST. THIS WILL RESULT IN NLY FLOW THAT
TURNS MORE NE IN THE LATE NIGHT AND MORNING HOURS THEN MORE NW IN
THE AFTERNOON AND EVENING HOURS. A SHIFT TO ONSHORE FLOW WILL
DEVELOP MON NIGHT. VARYING DEGREES OF OFFSHORE FLOW THROUGH MIDWEEK.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...NONE.

FOR AN ILLUSTRATED FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML (ALL LOWERCASE)

Nearby

Small Craft Advisories in Washington, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.